Phoenix Rising supports the Millions Missing global day of protest
Phoenix Rising is delighted to support the demands being made in the ME/CFS community’s first-ever global day of protest …
Discuss the article on the Forums.

Renal injury after high-dose Valacyclovir - do I have to stop completely?

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by Wonkmonk, Jun 14, 2017.

  1. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    260
    Likes:
    437
    Germany
    Hello everyone,

    after tests in January returned elevated EBV Early-antibodies, I started Valacyclovir treatment according to the protokoll suggested by Dr. Lerner. I'm 95 kg so I used the higher recommended dose of 1,500mg four times a day.

    In the beginning, I had the Herxheimer reaction Dr Lerner warns about, but after 3 months, several of my symptoms improved markedly (e.g., joint pain).

    I was monitored by a physician during the whole period, and we performed all tests recommended by Dr Lerner (blood counts, liver and kidney tests, urinalysis). All were normal in the first 3 months. I always drank more than six 8-ounce glasses of water per day as recommended.

    While some symptoms stayed improved, my overall state deteriorated sharply in the 4th months of treatment. In particular, I developed neurological symptoms (dizziness, extreme sleepiness) and fatigue worsened dramatically and I felt very sick.

    The following blood test showed borderline ALT/AST and an impaired kidney function with elevated creatinine of 1.4 (norm: 0.8-1.2) and a GFR of 65 (normal: >90). Urinalysis was normal (no protein or Hb in the sample).

    I was then diagnosed with Valacyclovir-induced kidney injury with concomitant neurotoxic symptoms and was advised to stop Valacyclovir completely until the kidneys improve, which I did.

    Two weeks later, another blood test showed that all values had recovered. Creatinine, GFR, AST and ALT all returned to normal. Urinalysis was also normal.

    I then thought I could restart Valacyclovir starting at a lower dose of 500mg four times a day. But when I tried yesterday, even with the much lower dose, within a few hours, I had pain in the kidney region, nausea, general malaise, back pain and the neurological symptoms also returned (a bit weaker though). I immediately stopped taking the drug.

    My question is:

    Does that mean that I shouldn't restart Valacyclovir again and have to switch to Famciclovir (which is much more expensive)?

    Or were the two weeks not enough for the kidneys to recover completely (despite good blood tests)?

    Is there a chance I can restart Valacyclovir in 1 month perhaps, or 3 months or is it generally too dangerous?

    Would be great to hear your opinions and if anyone made similar experiences!
     
    Binkie4 and echobravo like this.
  2. pattismith

    pattismith Senior Member

    Messages:
    874
    Likes:
    1,231
    In your position, I would stop this drug forever...unless you consider a kidney transplant to be a fun idea!

    The good news is at less that you know what is causing your CFS, I am sure they might be some other option to cure it,

    take care of your kidneys!
     
  3. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    260
    Likes:
    437
    Germany
    I absolutely agree with you that strong caution is required. The only other good option I know of is Famciclovir, but it is very expensive in my country (~€250 per day of treatment).

    So my hope is that at some point I might be able to restart Valacyclovir. I know that in one of his studies, Dr Lerner recommends in the case of Valcyte (ValGANciclovir) that if liver values deteriorate, patients can wait for a while until they come down and then he restarts with the drug at a lower dose.

    The problem in my case is that even the lowest dose that would likely be effective for my weight (500mg 4x a day) had really bad side effects the first day after restarting it.

    So I'm wondering if there is anyone out there who successfully restarted Valacyclovir after having stopped it because of renal injury.
     
    Binkie4 likes this.
  4. pattismith

    pattismith Senior Member

    Messages:
    874
    Likes:
    1,231
    liver has better healing faculties than kidneys, I wouldn't restart it anyway...
     
  5. IreneF

    IreneF Senior Member

    Messages:
    1,552
    Likes:
    2,566
    San Francisco
    I had mildly abnormal kidney and liver function when I was taking valgancyclovir. My doc wasn't too concerned as it didn't change for the worse over time. However, my insurance co. stopped paying for it, altho they are willing to pay for Famvir. My values returned to normal.
     
  6. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    260
    Likes:
    437
    Germany
    Thanks, Irene, that's interesting, although it's a different drug.

    Did you feel unwell while during that period or was it just a laboratory thing?
     
  7. Little Bluestem

    Little Bluestem All Good Things Must Come to an End

    Messages:
    4,687
    Likes:
    5,581
    Different people react differently to drugs. It sound like this one really isn't for you. What does your doctor say?
     
  8. IreneF

    IreneF Senior Member

    Messages:
    1,552
    Likes:
    2,566
    San Francisco
    Well, I always feel unwell. I had no more pain or other symptoms, no increase in flares. I can see why kidney and liver diseases can go undetected for a long time.
     
  9. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    260
    Likes:
    437
    Germany
    My doctor never wanted to even start it and always insists we better stop the whole antiviral thing, because it's off-label. But then I ask her what to do next and she says she doesn't know, so I can (so far) convince here to continue.
     
    Little Bluestem likes this.

See more popular forum discussions.

Share This Page